Cough and Angioedema From Angiotensin-Converting Enzyme Inhibitors: New Insights Into Mechanisms and Management

Mark S. Dykewicz

Disclosures

Curr Opin Allergy Clin Immunol. 2004;4(4) 

In This Article

Angioedema

Although many large studies have indicated an incidence of angioedema in approximately 0.1-0.2% of patients treated with ACE inhibitors, the recent OCTAVE study,[19,20*] involving over 25 000 hypertensive patients, found that 0.68% of patients treated with the ACE inhibitor enalapril developed angioedema. Typically, the angioedema involved the face or upper airway. Patients with a previous history of idiopathic angioedema or C1 esterase inhibitor deficiency are at increased risk of more frequent or severe episodes of angioedema during the administration of ACE inhibitors, and ACE inhibitors should therefore be avoided in such patients.[21,22]

Mechanisms of Angioedema From Angiotensin-Converting Enzyme Inhibitors

The underlying mechanism of ACE inhibitor angioedema is thought to be the same as that of ACE inhibitor-induced cough: ACE inhibition reduces the catabolism of bradykinin. There is now limited evidence that ACE inhibitors can induce angioedema by increasing the availability of bradykinin, and that in patients with ACE inhibitor-induced angioedema, there may be an abnormality of degradation of the active metabolite of bradykinin, des-Arg9-BK.[23,24,25]

Can Angiotensin II Receptor Blockers be Used in Patients With a History of Angiotensin-Converting Enzyme Inhibitor Angioedema?

Some studies have suggested that almost half of patients with ARB-associated angioedema had also developed angioedema while receiving ACE inhibitor therapy.[26] This has led some to conclude that angiotensin receptor antagonists cannot be considered to be a safe alternative therapy in patients who have previously experienced ACE inhibitor-associated angioedema.[27]

However, one recently published paper by Cicardi et al.[28**] put the risk of such 'cross reactions' in perspective. The study was a retrospective analysis of 64 consecutive patients presenting with the onset of angioedema while receiving treatment with an ACE inhibitor. Patients were recommended to stop ACE inhibitor use, substituting it upon the advice of the physician. Of 54 patients available for follow-up, 26 had switched to an ARB, and of these, angioedema persisted after switching to an ARB and disappeared upon its withdrawal in only two. The authors concluded that only a small percentage of patients with ACE inhibitor-related angioedema continued with this symptom when switched to an ARB.

Treatment of Angiotensin-Converting Enzyme Inhibitor Angioedema

When ACE inhibitor angioedema does occur, it can respond poorly to standard therapy for angioedema. Two recent case reports[29,30] suggested that in cases refractory to standard therapy, the use of fresh frozen plasma was associated with the resolution of angioedema. Although large trials are needed, this approach has the theoretical rationale that fresh frozen plasma contains ACE, and infusion of the same may lead to the degradation of accumulated bradykinin.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....